Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Denver/Boulder, CO

April 5, 2008Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 5, 2008, 4:32 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 5, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 4:32 AM MDT (10:32 UTC)
In effect from
Apr 5, 2008, 12:00 PM MDT
Expired
Apr 5, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4004 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 051032
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
432 AM MDT SAT APR 5 2008


COZ246-247-051845-
/O.NEW.KBOU.FW.W.0004.080405T1800Z-080406T0100Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
432 AM MDT SAT APR 5 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 MPH WILL DEVELOP ACROSS EASTERN
ELBERT AND LINCOLN COUNTIES THIS AFTERNOON. IN ADDITION...RELATIVE
HUMIDITY WILL DROP TO 15 PERCENT OR LESS. THE COMBINATION OF GUSTY
WINDS...LOW HUMIDITY AND DRY FUELS WILL CREATE CRITICAL FIRE
CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
4 follow-up statements
000 
WWUS85 KBOU 051533
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
933 AM MDT SAT APR 5 2008

COZ246-247-060100-
/O.CON.KBOU.FW.W.0004.080405T1800Z-080406T0100Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
933 AM MDT SAT APR 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

SOUTHWEST WINDS OF 15 TO 25 MPH WILL DEVELOP ACROSS EASTERN
ELBERT AND LINCOLN COUNTIES THIS AFTERNOON. IN ADDITION...
RELATIVE HUMIDITY WILL DROP TO 15 PERCENT OR LESS. THE
COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND DRY FUELS WILL
CREATE CRITICAL FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KBOU 051619
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
1019 AM MDT SAT APR 5 2008

COZ246-247-060030-
/O.CON.KBOU.FW.W.0004.080405T1800Z-080406T0100Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
1019 AM MDT SAT APR 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...STRONG WIND GUSTS...VERY LOW RELATIVE HUMIDITIES AND
DRY FUELS...FOR FIRE WEATHER ZONES 246 AND 247 WHICH INCLUDES
EASTERN ELBERT AND LINCOLN COUNTIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

SOUTHWEST WINDS OF 15 TO 25 MPH WILL DEVELOP ACROSS EASTERN
ELBERT AND LINCOLN COUNTIES THIS AFTERNOON. IN ADDITION...
RELATIVE HUMIDITY WILL DROP TO 15 PERCENT OR LESS. THE
COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND DRY FINE FUELS WILL
CREATE CRITICAL FIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KBOU 052205
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT SAT APR 5 2008

COZ246-247-060100-
/O.CON.KBOU.FW.W.0004.000000T0000Z-080406T0100Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
405 PM MDT SAT APR 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

SOUTHWEST WINDS OF 15 TO 25 MPH HAD SPREAD ACROSS EASTERN ELBERT
AND LINCOLN COUNTIES THIS AFTERNOON. IN ADDITION...RELATIVE
HUMIDITY READINGS HAD LOWERED TO JUST BELOW 10 PERCENT. THE
COMBINATION OF GUSTY WINDS...EXTREMELY LOW HUMIDITY...AND DRY
FINE FUELS WILL CREATE CRITICAL FIRE CONDITIONS INTO EARLY THIS
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

BARJENBRUCH
000 
WWUS85 KBOU 060101
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
701 PM MDT SAT APR 5 2008

COZ246-247-060215-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-080406T0100Z/
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
701 PM MDT SAT APR 5 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE TO DECREASE AND HUMIDITY LEVELS WILL IMPROVE
THROUGH THE REST OF THE EVENING.

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 5, 4:11 AM MDT, 21 minutes earlier.

Area forecast discussion, Apr 5, 4:11 AM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
411 AM MDT SAT APR 5 2008

.SHORT TERM...AN UPPER LEVEL TROUGH WILL MOVE NORTH OF AREA THRU
TONIGHT ACROSS THE NRN ROCKIES.  CROSS-SECTIONS SHOW MOISTURE DEPTH
INCREASING IN THE MTNS BY LATE AFTN BEFORE DECREASING AFTER
MIDNIGHT.  MTN TOP WINDS WILL BE SWLY THRU THE AFTN HOURS BUT THEN
BECOME MORE WNW WITH PASSAGE OF THE TROUGH AND ASSOCIATED CDFNT.
THERE COULD BE QUICK PERIOD OF STEADIER PCPN IN THE EARLY EVENING
HOURS 00Z-03Z AS 700 MB FLOW BECOMES MORE FAVORABLE HOWEVER BELIEVE
MOST OF THE PCPN WILL BE IN THE SCT CATEGORY FROM LATE AFTN THRU
MIDNIGHT.  OVER LOWER ELEVATIONS DOWNSLOPE LOW LEVEL FLOW WILL BE IN
PLACE AND WITH 850-700 MB TEMPS THE SAME AS FRI HIGHS MAY END UP
BEING A FEW DEGREES WARMER ACROSS NERN CO.  AS FAR AS FIRE DANGER IT
APPEARS BEST CHC FOR RED FLAG CONDITIONS WOULD BE OVER ELBERT AND
LINCOLN COUNTIES WHERE HIGHEST WIND SPEEDS AND LOWEST RELATIVE
HUMIDITIES WILL OCCUR.  FOR LATER THIS AFTN INTO THE EVENING HOURS A
CDFNT WILL MOVE ACROSS NERN CO WITH WINDS BECOMING NWLY.  COULD SEE
SOME ISOLD CONVECTION DVLP AS FNT MOVES ACROSS MAINLY NEAR THE WY-NE
BORDER AREAS AS LAPSE RATES ARE RATHER STEEP.  SOUNDINGS ARE
INVERTED V SO EXPECT JUST GUSTY WINDS AND LIGHTNING WITH VERY LITTLE
RAINFALL IF CONVECTION DOES DVLP.  IN THE MTNS MOISTURE IS FCST TO
DECREASE RATHER QUICKLY BY 06Z SO ANY PCPN SHOULD DIMINISH AFTER
MIDNIGHT.

.LONG TERM...MODELS HAVE INCREASING WEST-NORTHWESTERLY FLOW ALOFT
FOR THE FORECAST AREA ON SUNDAY.  A BIT OF A JET MAX MOVES ACROSS
LATE AFTERNOON/EARLY EVENING.  ON MONDAY THE FLOW ALOFT IS MORE
SOUTHWESTERLY AND STILL PRETTY STRONG AS AN UPPER TROUGH AXIS MOVES
INTO WESTERN COLORADO BY DAYS END.  ON MONDAY NIGHT THE TROUGH AXIS
MOVES OVER OUR FORECAST AREA.  THE QG VERTICAL VELOCITY FIELDS HAVE
DOWNWARD MOTION FOR THE FORECAST AREA SUNDAY AND SUNDAY EVENING.
AFTER THAT ITS ALL UPWARD MOTION THROUGH MONDAY EVENING.  THEN
DOWNWARD AGAIN THROUGH TUESDAY.  THE LOW LEVEL PRESSURE PATTERN IS
FAIRLY BENIGN SUNDAY AND SUNDAY NIGHT.  MODELS DO SHOW SOME WEAK
EASTERLY FLOW FOR THE PLAINS SUNDAY NIGHT.  BY MONDAY
AFTERNOON/EVENING...MODELS SHOW A SURFACE CYCLONE OVER THE
TEXAS/OKLAHOMA PANHANDLES...WITH AN INVERTED TROUGH OVER THE
PLAINS.  DOESNT BODE WELL FOR UPSLOPE FLOW OVER THE WESTERN PLAINS
OF THE FORECAST AREA.  FOR MOISTURE...BOTH MODELS HAVE LOW AND MID
LEVEL MOISTURE IN THE MOUNTAINS SUNDAY...JUST SOME IN THE MID LEVELS
FOR THE PLAINS.  MOISTURE STAYS OVER THE MOUNTAINS SUNDAY NIGHT AND
MONDAY.  IT DECREASES SOMEWHAT MONDAY NIGHT...MORE SO ON THE NAM.
FOR THE PLAINS...MOISTURE IS FAIRLY DEEP OVER THE PLAINS SUNDAY
NIGHT AND MONDAY...HOWEVER THE LOWER LEVELS STAY SOMEWHAT DRIER.
THE NAM HAS MORE THAN THE GFS.  THERE IS A THETA-E AXIS IS OVER
CENTRAL COLORADO MONDAY AFTERNOON AND IT SLIDES EASTWARD OVER THE
PLAINS DURING THE EVENING MONDAY.  THE CAPE IS QUITE MINIMAL THROUGH
ALL THE PERIODS IN ALL AREAS.  FOR MOUNTAIN POPS...WILL UP SUNDAYS
A TAD WITH THE LAPSE RATES BEING PRETTY STEEP ALONG WITH PRETTY GOOD
MOISTURE.  BY SUNDAY NIGHT AND MONDAY...THE MOUNTAIN TOP FLOW IS
POOR FOR OROGRAPHIC ENHANCEMENT BUT THERE IS DEEP MOISTURE AND
LIFT.  WILL LEAVE CHANCE IN.  MONDAY NIGHT WILL DECREASES THINGS.
FOR THE PLAINS...WILL GO WITH 10%S SUNDAY NIGHT WITH THE WEAK
EASTERLY FLOW...FAIR MOISTURE...AND LIFT LATER IN THE PERIOD.  30%S
ON MONDAY SEEM HIGH ENOUGH WITH THE INVERTED SURFACE TROUGH THATS
PROGGED.  WILL ALSO GO WITH MORE RAIN OVER THE FURTHER EAST...WITH A
MIX CLOSER TO THE FOOTHILLS ACCORDING TO WET BULB ZERO HEIGHTS.  FOR
TEMPERATURES...SUNDAYS HIGHS ARE 4-8 C COOLER THAN SATURDAYS.
MONDAYS ARE CLOSE TO SUNDAYS HIGHS.

FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...THE WESTERN UNITED
STATES IS UNDER A MEAN TROUGH ON TUESDAY...ALTHOUGH WE ARE GETTING
SHORT WAVE RIDGING FOR OUR FORECAST AREA.  ON WEDNESDAY WELL INTO
THURSDAY...AN UPPER TROUGH/CLOSED LOW MOVES THROUGH DEPENDING ON THE
MODEL.  BY FRIDAY...NORTH-NORTHWESTERLY FLOW ALOFT COVERS THE
FORECAST AREA.  WONT CHANGE MUCH WITH MODEL CONFIDENCE IN MIND.

&&

.AVIATION...VFR CONDITIONS THRU TONIGHT.  WINDS WILL BECOME MORE WLY
BY 18Z WITH SPEEDS OF 10 TO 20 MPH AND THEN BECOME NWLY BY 23Z AS A
CDFNT MOVES ACROSS WITH GUSTS BRIEFLY UP TO 30 MPH POSSIBLE FOR A
FEW HOURS.  WINDS WILL GRADUALLY TURN MORE NLY AFT 02Z AND DECREASE
BEFORE BECOMING DRAINAGE BY 05Z.  AN ISOLD HIGH BASED SHOWER/TSTM
MAY DVLP BY LATE AFTN OR EARLY EVENING OVER WELD COUNTY BUT THIS
ACTIVITY SHOULD STAY NORTH OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Apr 4, 10:27 AM MDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1027 AM MDT FRI APR 04 2008

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1027 AM MDT FRI APR 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY AND MILD WEATHER
WILL BE OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEATHER SYSTEMS WILL AFFECT THE REGION THIS WEEKEND
THROUGH NEXT WEEK. THE FIRST SYSTEM ON SATURDAY WILL BRING A CHANCE
OF LIGHT SNOW TO THE MOUNTAINS...WHILE THE PLAINS WILL REMAIN DRY.
MONDAYS SYSTEM WILL BE STRONGER AND WILL LIKELY PRODUCE SNOW IN THE
MOUNTAINS WITH A GOOD CHANCE FOR RAIN OR SNOW ACROSS THE PLAINS. THE
SYSTEM ON WEDNESDAY AND THURSDAY HAS THE POTENTIAL TO BE THE
STRONGEST WITH SNOW POSSIBLE FOR THE MOUNTAINS AND PLAINS. WITH THIS
SYSTEM BEING A 5 TO 6 DAYS AWAY...THERE IS STILL A LOT OF
UNCERTAINTY WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FMC/MEIER

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.